The Blog

Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors

Aidan Goggins Headshot

Forget About Grapefruit - Why After 20 Years Are We Not Being Told About the Beneficial Drug Nutrient Interactions?

Posted: Updated:

The Canadian Medical Journal made international news this week with a flurry of media reports emerging to warn us of the dangerous interaction that exists between grapefruit consumption and certain prescription medicines. The amount of drugs which cause a health jeopardising interaction with grapefruit has been steadily increasing; 43 known drugs interact with the fruit - an increase of more than twofold in four years. Without wishing to disparage the original research or undermine the gravity of the potential risk it must be noted, when put in context, that the furore which has developed is unwarranted.

Tangibly, the research is nothing new. It is now two decades since Bailey made the serendipitous discovery that grapefruit juice dramatically decreased oral felodipine clearance [1]. Grapefruit's content of the flavanoid nariginin and furanocoumarin bergamottin inhibit the intestinal metabolising enzymes CYP3A4 and Pgp, increasing drug concentrations above therapeutic levels [2]. Grapefruit juice has since been discovered to interact with antihistamines, statins, calcium-channel blockers, immunosuppressants, sedatives, and protease inhibitors [3]. Significant effects can typically last 24 hours from consumption, with unwitting patients possibly putting themselves at risk of toxicity from overdosing. As little as one grapefruit serving/ 200ml of juice will produce this outcome, and repeated doses have a cumulative effect [2].

It's hardly a revelation that the food we eat effects the medicines we take. How many of us have been prescribed a medicine, only for the pharmacist to advise us whether to take it with/ before or after food, the reason being that food will either enhance or impair the drugs absorption. While most drugs can be taken with food there are important exceptions, including the thyroid drug levothyroxine, the antibiotic flucloxacillin and the bone builder alendronate. Then we have the specific interactions, for example supplemental vitamin K can adversely affect warfarin therapy, caffeine can aggravate thyroid and hypertension therapy, and divalent minerals (calcium and zinc) will impede tetracycline absorption. It's all very confusing and infringes on our most natural of instincts; to eat, but it's not overly difficult to resolve. We simply include a warning on the dispensing label advising the patient about the specific food interaction, and, of course, this includes a warning on the 43 relevant medicines that grapefruit should be omitted from the diet while on them.

What is truly disconcerting about this latest media hype is how it highlights the lack of progress in the field of drug-nutrient interactions. Twenty years ago it was grapefruit, and today our attention is still with grapefruit. We know that significant interactions are capable of occurring between our medicines and our food, but why do we limit our focus to the harmful effects? If certain nutrients act as a decrement to conventional medicinal therapy then surely others will be adjuncts; an ability to augment the beneficial intended effect, or reduce the toxic side effects and complications of the medication. Consider that some of the most widely prescribed medicines are believed to exert their toxicity through nutrient depletion; surely it is sensible to encourage replacing these lost nutrients for an improved therapeutic outcome.

As discussed in The Health Delusion, aspirin, renowned for causing stomach ulcers and bleeds, depletes the body of vitamin C - essential for the structural integrity of our stomach lining[4, 5]. Proton pump inhibitors, an established risk factor for osteoporosis, cause magnesium depletion - essential for bone health [6]. They also raise homocysteine levels as well as depleting us of vitamin B12 - critical for lowering homocysteine [7]. Statins, notorious for muscle pain and general lethargy and malaise, are suspected to lower our coenzyme Q10 levels - vital for the energy reactions in the body [8, 9]. Many of you reading this will be on at least one of these drugs, yet how many of you have been informed, by your doctor or pharmacist, about the beneficial interactions of auxiliary nutrients?

I'm not here to discount the importance of knowing about the negative drug-nutrient interactions but let's build upon the knowledge garnered to advance into an era of providing enhanced therapeutic outcomes for our patients.

To find out more about how the power of nutrients to improve drug efficacy while reducing side effects; look no further than The Health Delusion: How to Achieve Exceptional Health

1. Bailey, D.G., et al., Ethanol enhances the hemodynamic effects of felodipine. Clin Invest Med, 1989. 12(6): p. 357-62.
2. Bailey, D.G., et al., Grapefruit-felodipine interaction: effect of unprocessed fruit and probable active ingredients. Clin Pharmacol Ther, 2000. 68(5): p. 468-77.
3. Greenblatt, D.J., et al., Drug interactions with grapefruit juice: an update. J Clin Psychopharmacol, 2001. 21(4): p. 357-9.
4. Becker, J.C., et al., Gastroprotection by vitamin C-a heme oxygenase-1-dependent mechanism? Biochem Biophys Res Commun, 2003. 312(2): p. 507-12.
5. Konturek, P.C., et al., Ascorbic acid attenuates aspirin-induced gastric damage: role of inducible nitric oxide synthase. J Physiol Pharmacol, 2006. 57 Suppl 5: p. 125-36.
6. FDA, FDA Drug Safety Communication: Low magnesium levels can be associated with long-term use of Proton Pump Inhibitor drugs (PPIs). http://www.fda.gov/Drugs/DrugSafety/ucm245011.htm#Data_Summary, (02/03/2011).
7. Hirschowitz, B.I., J. Worthington, and J. Mohnen, Vitamin B12 deficiency in hypersecretors during long-term acid suppression with proton pump inhibitors. Aliment Pharmacol Ther, 2008. 27(11): p. 1110-21.
8. Kelly P, V.S., Getato M, McNurlan M, and Lawson WE., Coenzyme Q10 improves myopathic pain in statin treated patients. J Am Coll Cardiol, 2005(45): p. 3A.
9. Caso, G., et al., Effect of coenzyme q10 on myopathic symptoms in patients treated with statins. Am J Cardiol, 2007. 99(10): p. 1409-12.